Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


4th drug+triple?
Sep 26, 2001

I am on triple drug regimen of nevirapine,Lamivudine and stavudine for about 7months;After treatment my cd4 and vl both increases from 230 12000 to 400 17000;I am from northeatern part of India where there is no facilities for doing drug resistance test;With refence to this ,could you suggest a 4th drug that can be added on the current triple drug regimen so that the medicine can be more effective or not prone to drug resistance;Or is it necessary to change to another combination;This present is my 1st combination.

Response from Dr. Young

Thank you for your question.

You appear to have a discordant response to therapy with increased CD4 count, despite any significant change in viral load (remember that a 3-5 fold change exists on a daily basis).

It is important to try to understand why this might be occuring. I will assume that you are taking your medications faithfully. Less than 5% missed doses can be associated with increased rates of virologic failure. After this issue is considered, then the most common reason for lack of virologic response is viral resistance. I am troubled by the lack of any measured response (though, perhaps there might have been some initial decreases, not measured). This observation could be explained by the presence of drug resistance in your initial virus, though I rather doubt this possibility (even in North American research centers, the rate of primary drug resistance is fairly low). The other possibility (and the one that you bring up) is the liklihood of the emergence of drug resistance on your current therapy.

Resistance patterns after failure of d4T/3TC/NVP typically involve resistance mutations at reverse transcriptase codons 184 or one of the NNRTI-associated codons (103, 181, for example). If you were to remain on this failing regimen for a lengthy period, you could also see the emergence of thymidine-analogue mutations (41, 70, 215 for example). There are two generic approaches to your treatment strategy at this time.

One approach could be to add a fourth agent, to intensify the therapy. We typically use abacavir in this particular setting. This nuke is very potent and has a resistance pattern that overlaps the current therapy (d4T/3TC), hence, there is little negative with regard to engendering additional cross resistance shoudl the approach not be of benefit. When we intenisify therapy, the goal is reduction of viral load to below limit of detection- in a fairly rapid fashion- say within 8-12 weeks, at the most. If this goal is not reached, then I would favor a complete switch of the drug regimen. This approach may not be very likely to work in you situation, given the relatively high viral load (intensification typically works better with lower viral loads) and the duration with which your viral load appears to have been present while on treatment.

If one were to take the approach of switching therapy, then we would like to avoid any of the possible cross resistance patterns of your current treatment. ddI and tenofovir generally have no significant overlap of resistance patterns to d4T and 3TC. Abacavir might also be of some value, if there was no resistance to d4T (implying the lack of thymidine analogue mutations). Since there is some risk of NNRTI resistance; I'd favor switching to a protease inhibitor as the third drug in the regimen.

I hope that this is helpful, good luck, BY



Previous
saliva contains blood?
Next
Virus In Water

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement